Translate

Follow by Email

May 27, 2010

Long Term Treatment with Metformin Causes Vitamin B-12 Deficiency

There has been significant evidence as to the effects of Metformin, a popular treatment drug for type II diabetes, and its effects on B-12 levels. Most of the studies have been short term. Recently, a long term study, 4 years duration, studied the cumulative effects of long term Metformin use and B-12, folate, and homocysteine levels. B-12 deficiency increases over time with continued use, while at the same time homocysteine levels increased. Increased homocysteine levels are a marker for cardiovascular disease. It is believed that Metformin decreases the absorption of B-12 which some believe can be assisted by increased intake of calcium. Signs of B-12 deficiency include a form of anemia, neuropathy, and mental changes. Reversing and or preventing B-12 deficiency among patients taking Metformin can be achieved through supplementation either orally or with injections.

Dr. Kerry Ferguson